Alert archive / Washington / Gale Warnings in 2012

Gale Warning 65, NWS Seattle, WA

October 18, 2012

NWS Seattle, WA issued this gale warning at Oct 18, 2012, 11:52 PM PDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 18, 2012, 11:52 PM PDT (06:52 UTC)
Expired
Oct 19, 2012, 3:00 AM PDT
In force
3 hr
Issued by
NWS Seattle, WA

The text

As transmitted, in the capitals the NWS used until 2016.

638 
WHUS76 KSEW 190652
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
1152 PM PDT THU OCT 18 2012

PZZ130-150-153-156-170-173-176-190800-
/O.EXP.KSEW.SC.Y.1098.000000T0000Z-121019T0700Z/
WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM-
WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM-
WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM-
WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO 60 NM-
1152 PM PDT THU OCT 18 2012

...SMALL CRAFT ADVISORY WILL EXPIRE AT MIDNIGHT PDT TONIGHT...

$$

PZZ133-191300-
/O.UPG.KSEW.SC.Y.1098.000000T0000Z-121019T1300Z/
/O.NEW.KSEW.GL.W.0065.121019T0652Z-121019T1000Z/
/O.NEW.KSEW.SC.Y.1100.121019T1000Z-121019T1300Z/
NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-
1152 PM PDT THU OCT 18 2012

...GALE WARNING IN EFFECT UNTIL 3 AM PDT FRIDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM 3 AM TO 6 AM PDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 3 AM PDT FRIDAY. A SMALL CRAFT
ADVISORY HAS ALSO BEEN ISSUED. THIS SMALL CRAFT ADVISORY IS IN
EFFECT FROM 3 AM TO 6 AM PDT FRIDAY. THE SMALL CRAFT ADVISORY IS
NO LONGER IN EFFECT. 

* WIND...SOUTHERLY 20 TO 35 KNOTS...EASING TO 15 TO 25 KNOTS LATE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ134-191300-
/O.CON.KSEW.SC.Y.1098.000000T0000Z-121019T1300Z/
ADMIRALTY INLET-
1152 PM PDT THU OCT 18 2012

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM PDT FRIDAY...

* WIND...SOUTHERLY 15 TO 30 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ135-191300-
/O.CON.KSEW.SC.Y.1098.000000T0000Z-121019T1300Z/
PUGET SOUND AND HOOD CANAL-
1152 PM PDT THU OCT 18 2012

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM PDT FRIDAY...

* WIND...SOUTH 15 TO 25 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ132-191500-
/O.CON.KSEW.SC.Y.1099.000000T0000Z-121020T0100Z/
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
1152 PM PDT THU OCT 18 2012

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM PDT FRIDAY...

* WIND...SOUTHEAST 15 TO 25 KNOTS...BECOMING WEST AFTER MIDNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ131-191500-
/O.CON.KSEW.SC.Y.1098.000000T0000Z-121020T0100Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
1152 PM PDT THU OCT 18 2012

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM PDT FRIDAY...

* WIND...WEST 15 TO 25 KNOTS AFTER MIDNIGHT TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV/SEATTLE
1 follow-up statement
628 
WHUS76 KSEW 191009
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
309 AM PDT FRI OCT 19 2012

PZZ133-191800-
/O.EXP.KSEW.GL.W.0065.000000T0000Z-121019T1000Z/
/O.EXT.KSEW.SC.Y.1100.000000T0000Z-121019T1800Z/
NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-
309 AM PDT FRI OCT 19 2012

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 AM PDT THIS
MORNING...
...GALE WARNING HAS EXPIRED...

* WIND...SOUTHERLY 15 TO 25 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ110-191800-
/O.NEW.KSEW.SW.Y.0047.121019T1009Z-121019T1800Z/
GRAYS HARBOR BAR-
309 AM PDT FRI OCT 19 2012

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT UNTIL 11 AM
PDT THIS MORNING...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT
ADVISORY FOR HAZARDOUS SEAS...WHICH IS IN EFFECT UNTIL 11 AM PDT
THIS MORNING. 

* SEAS...BUILDING TO NEAR 10 FEET DURING THE MORNING MAXIMUM EBB
  CURRENT AROUND 8 AM THIS MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES WILL
BE HAZARDOUS TO SMALL CRAFT. MARINERS SHOULD AVOID SHOALING
AREAS. LONG PERIOD SWELL CAN SHARPEN INTO LARGE BREAKING WAVES IN
SHOALING AREAS. IT IS NOT UNUSUAL FOR WAVES TO BREAK MUCH FARTHER
FROM SHOALING AREAS THAN IS NORMALLY EXPERIENCED. REMEMBER...
BREAKING WAVES CAN EASILY CAPSIZE EVEN LARGER VESSELS.

&&

$$

PZZ130-150-153-156-170-173-176-191800-
/O.EXB.KSEW.SC.Y.1098.000000T0000Z-121019T1800Z/
WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM-
WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM-
WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM-
WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO 60 NM-
309 AM PDT FRI OCT 19 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 AM PDT THIS MORNING...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 11 AM PDT THIS MORNING. 

* WIND...WESTERLY 15 TO 25 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ134-191800-
/O.EXT.KSEW.SC.Y.1098.000000T0000Z-121019T1800Z/
ADMIRALTY INLET-
309 AM PDT FRI OCT 19 2012

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 AM PDT THIS
MORNING...

* WIND...SOUTHERLY 15 TO 25 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ135-191800-
/O.EXT.KSEW.SC.Y.1098.000000T0000Z-121019T1800Z/
PUGET SOUND AND HOOD CANAL-
309 AM PDT FRI OCT 19 2012

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 AM PDT THIS
MORNING...

* WIND...SOUTHERLY 15 TO 25 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ132-191815-
/O.EXT.KSEW.SC.Y.1099.000000T0000Z-121020T1800Z/
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
309 AM PDT FRI OCT 19 2012

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 AM PDT SATURDAY...

* WIND...SOUTHEAST 15 TO 25 KNOTS...BECOMING WEST 15 TO 30 KNOTS THIS
  MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ131-191815-
/O.EXT.KSEW.SC.Y.1098.000000T0000Z-121020T1800Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
309 AM PDT FRI OCT 19 2012

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 AM PDT SATURDAY...

* WIND...WEST 15 TO 30 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Oct 18, 9:29 PM PDT, 2 hours 23 minutes earlier.

Area forecast discussion, Oct 18, 9:29 PM PDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
929 PM PDT THU OCT 18 2012

.SYNOPSIS...FAST AND MOIST WESTERLY FLOW ALOFT WILL PREVAIL THROUGH
THE WEEKEND...KEEPING A SHOWERY PATTERN GOING FROM NOW THROUGH THE
WEEKEND AND BEYOND. MEANWHILE...A COLD UPPER LOW OVER THE GULF OF
ALASKA WILL GRADUALLY MOVE TO NEAR THE BRITISH COLUMBIA COAST OVER
THE WEEKEND. THIS WILL PUSH COLDER AIR INTO WESTERN WASHINGTON ON
FRIDAY NIGHT AND SATURDAY. SNOW LEVELS WILL DROP AND BRING SOME
SNOW TO THE PASSES BEGINNING FRIDAY NIGHT AND CONTINUING INTO THE
WEEKEND.

&&

.SHORT TERM...IN THE BIG PICTURE...FAST AND ACTIVE WESTERLY ZONAL
FLOW ALOFT WILL PREVAIL OVER WRN WA THROUGH SAT...KEEPING THE
WEATHER SHOWERY AND OCCASIONALLY WINDY. MEANWHILE...AN UPPER LOW
OVER THE GULF OF ALASKA WILL SLOWLY MOVE TO THE B.C. COAST OVER THE
WEEKEND. AS UPPER HEIGHTS GRADUALLY FALL OVER THE PAC NW...COOLER
AND COOLER AIR WILL MOVE IN.

WITHIN THE ZONAL FLOW TODAY...A 999 MB LOW PRESSURE WAVE MOVED
ASHORE NORTHERN VANCOUVER ISLAND...DRAGGING A FRONT ACROSS WRN WA
THIS EVNG. VERTICAL LIFT ALONG THE FRONT IS FURTHER ENHANCED BY A
SHORTWAVE NOW ABOUT TO REACH THE MOUTH OF THE COLUMBIA. THE RESULT
HAS BEEN A WIDE BUT FAST-MOVING BAND OF MODERATE TO HEAVY RAIN
MAKING HEADWAY ACROSS THE INTERIOR OF WRN WA OVER THE PAST FEW
HOURS. A NUMBER OF WEATHER SPOTTERS HAVE CALLED FROM THURSTON AND
PIERCE COUNTIES TO REPORT ISOLATED LIGHTNING...AND LIGHTNING
DETECTION DATA INDEED PICKED UP TWO STRIKES OVER THE SOUTH SOUND
REGION. HEAVIEST RAIN IS NOW HEADING INTO THE CASCADES WITH
OFF-AND-ON SHOWER ACTIVITY FOLLOWING FOR THE REST OF TONIGHT.

THEREAFTER...SHOWER ACTIVITY WILL CONTINUE TO VARYING DEGREES
THROUGH THE WEEKEND AND BEYOND. LOOKS LIKE A RELATIVE LULL IN SHOWER
ACTIVITY ON FRI AFTN...RELATIVE BEING THE KEY WORD. A FAST-MOVING
WAVE WILL THEN ZIP BY ON FRI EVNG...ENHANCING SHOWER ACTIVITY AND
BRINGING A FEW HOURS OF BREEZY OR WINDY WEATHER IN MOST PLACES. THIS
WAVE WILL THEN BE FOLLOWED BY THE STRONGEST INFLUX OF COOLER AIR ON
FRI NIGHT AND SAT MORNING. 850 MB TEMPS DROP TO -2C TO -4C ON
SATURDAY MORNING...WHICH IS COLD ENOUGH TO BRING THE SNOW LEVEL DOWN
TO ABOUT 3000 FEET OR SO. WITH SHOWERS IN THE FORECAST...SNOW
SHOWERS ARE ON TAP FOR THE MOUNTAINS...EVEN AS LOW AS SNOQUALMIE
PASS. IT MAY TAKE AWHILE FOR THE ROADWAYS TO COOL OFF...BUT THE
HIGHER PASSES WILL PROBABLY ACCUMULATE INCHES OF SNOW AT TIMES AND
THE LOWER PASSES COULD AS WELL...ESPECIALLY AT NIGHT. A SPECIAL
WEATHER STATEMENT WAS RELEASED EARLIER TODAY TO ADDRESS THE FIRST
SNOWFALL OF THE SEASON IN THE PASSES THIS WEEKEND.  HANER

.LONG TERM...FROM PREVIOUS DISCUSSION...THE WESTERLY FLOW BECOMES
MORE SOUTHERLY NEXT WEEK AS A DEEP UPPER LOW PARKS OFFSHORE. THIS IS
A GOOD PATTERN FOR SHOWERS THOUGH THERE ARE LIKELY TO BE DRIER
PERIODS WITH EVEN SOME SUN AT TIMES. THE EURO AND GFS ARE BADLY OUT
OF PHASE SO KEPT A BROAD BRUSH CHANCE OF SHOWERS FORECAST WITH HIGHS
IN THE LOW 50S AND LOW SNOW LEVELS. SLIGHT WARMING IS POSSIBLE LATE
IN THE WEEK. BURKE

&&

.HYDROLOGY...THE OLYMPICS AND NORTH CASCADES WILL GET A SHORT PERIOD
OF HEAVY RAIN TONIGHT...BUT ALL RIVERS WILL REMAIN WELL BELOW FLOOD
STAGE.

OTHERWISE HYDROLOGICALLY SIGNIFICANT PRECIPITATION IS UNLIKELY
THROUGH NEXT THURSDAY. BURKE

&&

.AVIATION...A FRONT WILL MOVE ONSHORE TONIGHT. A BROAD UPPER TROUGH
WILL SETTLE OVER THE REGION ON SATURDAY WITH WEST/SOUTHWEST FLOW
ALOFT. AIR MASS MOIST AND SLIGHTLY UNSTABLE.

RAIN WILL CHANGE TO SHOWERS TONIGHT AS A FRONT MOVES ONSHORE. AN
ISOLATED THUNDERSTORM CANNOT BE RULED OUT BUT THE CHANCES ARE TOO
SMALL TO MENTION IN THE TAF FORECASTS. LOW CLOUDS OVER THE LOWLANDS
TONIGHT SHOULD LIFT AND BREAK UP ON SATURDAY.

KSEA...SOUTHERLY WINDS WILL INCREASE TO 10 TO 14 KNOTS TONIGHT AND
CONTINUE INTO SATURDAY. RAIN THIS EVENING WILL CHANGE TO SHOWERS
AFTER MIDNIGHT. SHOWERS SHOULD TAPER IN THE MORNING HOURS AND
CEILINGS WILL LIKELY IMPROVE DURING THE DAY ON SATURDAY. SCHNEIDER

&&

.MARINE...A COLD FRONT WILL MOVE THROUGH THE WATERS TONIGHT...
BRINGING SMALL CRAFT ADVISORY SOUTHERLY WINDS TO MOST WATERS.
MODERATE ONSHORE FLOW WILL PREVAIL BEHIND THE FRONT FRIDAY AND
FRIDAY NIGHT WITH SMALL CRAFT ADVISORY WEST/SOUTHWEST WINDS MOST
WATERS. A SURFACE TROUGH WILL DEVELOP NEAR 125W ON SATURDAY AND
REMAIN NEARLY STATIONARY THROUGH MONDAY. SCHNEIDER

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...NONE.
PZ...SMALL CRAFT ADVISORY ALL WATERS.

&&

WWW.WEATHER.GOV/SEATTLE

YOU CAN SEE AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML.

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 11:52 PM PDTSmall Craft AdvisorySEW15 hr
Oct 19, 3:09 AM PDTSmall Craft Advisory for Hazardous SeasSEW24 hr
Oct 19, 2:52 PM PDTWinter Storm WarningSEW13 hr

Nearby

Gale Warnings in Washington, 2012Every gale warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.